Skip to main content
Log in

Radiation Recall Pneumonitis Induced by Gemcitabine

Gemcitabin-induzierte Radiatio-Recall-Pneumonitis

  • Case Study
  • Published:
Strahlentherapie und Onkologie Aims and scope Submit manuscript

Background:

Radiation recall pneumonitis describes a very rare reaction in a previously irradiated area of pulmonary tissue after application of pharmacological agents. A case of recall pneumonitis induced by gemcitabine is reported.

Case Report:

A 64-year-old female patient with metastasized esophageal carcinoma received simultaneous chemoradiotherapy of the upper mediastinum with 50.4 Gy and cisplatin/5-fluorouracil. 8 months later she was scheduled for salvage chemotherapy with gemcitabine (1,000 mg/m2 days 1 and 8) and docetaxel (75 mg/m2 day 8) due to locally progressive disease. After having received gemcitabine on day 1 of the second course, the patient developed dry cough, subfebrile temperatures and dyspnea within 48 h. A CT of the thorax revealed newly developed bilateral pulmonary ground-glass opacity corresponding to the previous radiation fields. Chemotherapy was stopped and systemic application of prednisolone was initiated. 2 months later symptoms had resolved with a control CT of the thorax showing complete regression of the pulmonary changes.

Conclusion:

Gemcitabine-induced recall pneumonitis is a rarely reported phenomenon and should be taken into account even after extended time interval to the previous radiotherapy.

Hintergrund:

Die Radiatio-Recall-Pneumonitis beschreibt eine sehr seltene Reaktion in einem zuvor bestrahlten Lungenabschnitt nach Applikation von Medikamenten. Berichtet wird über einen Fall von Gemcitabin-induzierter Recall-Pneumonitis.

Fallbericht:

Eine 64 Jahre alte Patientin mit metastasierten Ösophaguskarzinom erhielt eine simultane Radiochemotherapie des oberen Mediastinums mit 50,4 Gy und Cisplatin/5-Fluorouracil. 8 Monate später wurde wegen lokalem Tumorprogress eine Chemotherapie mit Gemcitabin (1 000 mg/m2 Tage 1 und 8) und Docetaxel (75 mg/m2 Tag 8) begonnen. Nach Gabe von Gemcitabin an Tag 1 des zweiten Zyklus entwickelte die Patientin innerhalb von 48 h trockenen Husten, subfebrile Temperaturen und Dyspnoe. Eine CT-Untersuchung des Thorax zeigte neu aufgetretene pulmonale milchglasartige Veränderungen, korrespondierend zu den ehemaligen Bestrahlungsfeldern. Die Chemotherapie wurde gestoppt, und Systemsteroide wurden in Form von Prednisolon eingesetzt. 2 Monate später war die Patientin beschwerdefrei, und eine CT-Kontrolle des Thorax zeigte eine komplette Remission der pulmonalen Veränderungen.

Schlussfolgerung:

An die sehr seltene Gemcitabin-induzierte Recall-Pneumonitis sollte auch bei einem langen Zeitintervall zur Vorbestrahlung gedacht werden.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Michael Bremer MD.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Schwarte, S., Wagner, K., Karstens, J.H. et al. Radiation Recall Pneumonitis Induced by Gemcitabine. Strahlenther Onkol 183, 215–217 (2007). https://doi.org/10.1007/s00066-007-1688-z

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00066-007-1688-z

Key Words:

Schlüsselwörter:

Navigation